Is There a Connection between Amlodipine and Edema?

Jodee Redmond

The relationship between amlodipine and edema is quite common. This medication, which is prescribed to treat angina and high blood pressure, has a number of side effects. Edema, swelling in the extremities, is a common side effect in patients who use this medication. The likelihood of an amlodipine user developing edema increases with the dosage level.

Common side effects of amlodipine may include edema.
Common side effects of amlodipine may include edema.

Amlodipine is used to treat high blood pressure because it can relax the walls of the blood vessels, letting the heart pump blood throughout the body. When the heart is not as stressed, the patient’s blood pressure will be likely to come down to a healthier level. Edema is caused when some blood vessels in the body become weak and begin to leak fluid into the tissues nearby. The swelling is caused by the fluid build-up in the tissues.

Amlodipine may be prescribed to treat angina.
Amlodipine may be prescribed to treat angina.

A patient who is using medication to treat hypertension or chest pain unrelated to a heart attack needs to be aware of the relationship between amlodipine and edema. Any swelling should be mentioned to the doctor at a follow-up visit so that the patient’s condition can be monitored. The patient should also tell the doctor whether he or she is taking the medication exactly as directed. The doctor will also need to know when the swelling started and if it is getting more noticeable over time.

Amlodipine is used to treat high blood pressure.
Amlodipine is used to treat high blood pressure.

The edema should be monitored by the doctor to determine whether any other measures should be taken to control it. Since amlodipine and edema are closely related, the patient and his or her doctor will have to weigh the benefits of continuing to take this medication against the discomfort and any other health risks associated with using the medication. Changing medications may be an option in some cases, but the doctor may be able to suggest other solutions to the issue of amlodipine and edema when treating heart-related ailments.

Compression garments may be worn to reduce swelling in the legs.
Compression garments may be worn to reduce swelling in the legs.

Before stopping using amlodipine or another medication that is being used to treat a potentially life-threatening condition like high blood pressure or cardiac ailments, the patient should discuss other options with his or her doctor. When amlodipine and edema are causing an issue for a person taking the drug, eating a low-salt diet may help to cut down on the amount of fluid being retained in the body. A diuretic may also be used with this medication to help to flush fluid out of the body and keep the swelling in the extremities down to a more comfortable level.

A patient's dosage level while taking amlodipine may determine their likelihood of of experiencing edema.
A patient's dosage level while taking amlodipine may determine their likelihood of of experiencing edema.
A doctor should be cognizant of the connection between amlodipine and edema, and will be able to treat a patient appropriately with that in mind.
A doctor should be cognizant of the connection between amlodipine and edema, and will be able to treat a patient appropriately with that in mind.

You might also Like

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register: